CME Review Article #1Warfarin Toxicity and Exacerbation of Thyrotoxicosis Induced By Radioactive Iodine Therapy for Graves' DiseaseWestphal, Sydney A. MD Author Information Chief, Division of Endocrinology, Maricopa Medical Center, Phoenix, Arizona. The author has disclosed that he has no significant relationships with or financial interests in any commercial organizations pertaining to this educational activity. All staff in a position to control the content of this CME activity have disclosed that they have no financial relationships with, or financial interests in, any commercial companies pertaining to this educational activity. Lippincott CME Institute has identified and resolved all faculty and staff conflicts of interest regarding this educational activity. Reprints: Sydney A. Westphal, MD, 2601 E. Roosevelt Street, Phoenix, AZ 85008. E-mail: [email protected]. Chief Editor's Note:This article is the 1st of 18 that will be published in 2008 for which a total of up to 18 AMA PRA Category 1 Credits™ can be earned. Instructions for how credits can be earned precede the CME Examination at the back of this issue. The Endocrinologist 18(1):p 35-38, January 2008. | DOI: 10.1097/TEN.0b013e318165237c Buy CME Test Metrics Abstract Described here is a patient who developed a severe exacerbation of his thyrotoxicosis and warfarin toxicity shortly after radioactive iodine (RAI) therapy for Graves' disease. Although not often seen, these are serious complications of RAI therapy. Patients who could be harmed by exacerbation of thyrotoxicosis, such as those who are severely thyrotoxic, elderly, or with cardiovascular disease, would likely benefit from a course of antithyroid drug therapy that renders them clinically and biochemically euthyroid before RAI therapy as well as from the preventive measure of treatment with a beta-blocker. Our patient also illustrates the interaction between thyroid hormone levels and warfarin requirements. Hyperthyroid patients are more sensitive to warfarin and, therefore, require a smaller dose of warfarin than when they are euthyroid. Close monitoring is necessary in patients receiving warfarin who experience changes in thyroid function to prevent the potentially lethal occurrence of a thromboembolic or hemorrhagic event because of inappropriate warfarin dosage. © 2008 Lippincott Williams & Wilkins, Inc.